Kentucky, 2007

Hail and Damaging Winds in Kentucky, November 5, 2007

November 5, 2007 · NWS LMK · 3 events in 3 counties and zones

A strong, fast-moving cold front brought some heavy rains and isolated severe thunderstorms to parts of central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong, fast-moving cold front brought some heavy rains and isolated severe thunderstorms to parts of central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 5, 1:27 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Nov 5, 1:27 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
227 PM EST MON NOV 5 2007

.SHORT TERM (TONIGHT AND TUESDAY)...

MAIN FOCUS IN THIS FORECAST TIME FRAME WILL BE CONVECTION THIS
EVENING AND THEN CLOUDS/TEMPS DURING THE OVERNIGHT HOURS.  AFTERNOON
SAT IMAGERY AND OBS REVEAL STRONG COLD FRONT PUSHING SOUTHWARD
TOWARD THE OHIO RIVER.  CONVECTION HAS BLOSSOMED ALONG THE FRONT AS
IT HAS ENCOUNTERED A SOMEWHAT UNSTABLE ATMOSPHERE.  GOOD BULK SHEAR
REMAINS IN PLACE ACROSS THE REGION AND MOISTURE TRANSPORT HAS BEEN
SPOT ON ACCORDING TO THE 4KM SPC WRF AND LOCAL LMK-WRF.  CONVECTION
SHOULD CONTINUE TO BE FOCUSED ALONG FRONTAL BOUNDARY AND WILL LIKELY
INCREASE IN COVERAGE AS THE FRONT QUICKLY PUSHES SOUTHWARD.  GIVEN
THE BULK SHEAR...DECENT INSTABILITY...SOME SVR WX CONTINUES TO LOOK
POSSIBLE.  MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FRONTAL BOUNDARY LOOKS TO CROSS THE OHIO RIVER A LITTLE BEFORE 00Z
TONIGHT AND THEN BE MIDWAY THROUGH THE FA BY 03Z...AND COMPLETELY
OUT OF THE FA BY 06Z.  WILL INCREASE POPS TO LIKELY ACROSS THE KY
COUNTIES TONIGHT AS FRONT PRESSES THROUGH.  QPF WISE...SHOULD SEE
0.25 TO 0.50 INCH AMOUNTS BASIN WIDE.  SOME ISOLATED HIGHER AMOUNTS
WILL BE POSSIBLE...BUT THE FAST MOVING NATURE OF THE FRONT WILL KEEP
AMOUNTS DOWN.

VERY DRY AND MUCH COLDER AIR WILL RUSH IN BEHIND THE FRONT SO WE
SHOULD SEE A 20-25 DEGREE DROP IN TEMPS AFTER THE FRONT PUSHES
THROUGH.  BY SUNRISE TOMORROW MORNING...MOST PLACE SHOULD BE IN THE
LOW TO MID 30S...A DECENT 40-45 DEGREE DROP.  IMPRESSIVE TO SAY THE
LEAST. GRADIENT WINDS WILL STAY UP THIS EVENING AND DURING THE FIRST
PART OF THE OVERNIGHT PERIOD.  GRADIENT WILL RELAX AFTER 06Z AS
FRONT MOVES FURTHER AWAY.

MOSTLY SUNNY SKIES ARE EXPECTED ON TUESDAY.  COLD AIR CU OR STRATOCU
FIELD COULD SET UP MAINLY ACROSS THE NORTH AND NORTHEAST WHICH COULD
KEEP A LID ON TEMPS.  WENT A BIT BELOW GUIDANCE FOR TUE HIGHS.  FEEL
THAT LOW TO MID 40S LOOK REASONABLE ACROSS SOUTHERN INDIANA AND THE
BLUEGRASS REGION.  MID TO UPPER 40S LOOK GOOD FURTHER DOWNSTATE.
WARMEST READINGS WILL BE IN THE COUNTIES ALONG THE KY/TN BORDER.

.LONG TERM FORECAST (TUESDAY NIGHT THROUGH THURSDAY)...

COLD AIR ADVECTION WILL OCCUR IN THE WAKE OF THE DEPARTING UPPER
LEVEL TROUGH AXIS. BY TUESDAY NIGHT MOST AREAS SHOULD HAVE CLEARED
WITH THE EXCEPTION OF THE BLUEGRASS REGION WHERE CLOUDS WILL
DIMINISH BY WEDNESDAY MORNING. COOL HIGH PRESSURE WILL BUILD INTO
THE REGION WEDNESDAY AND THE MORNING WILL START OUT COLD WITH LOWS
DROPPING INTO THE MID 20S IN MANY LOCATIONS. TEMPERATURES WILL
STRUGGLE TO REACH THE UPPER 40S DURING THE AFTERNOON.

THE COLD AIR WILL BE SHORT LIVED AS YET ANOTHER UPPER LEVEL JET
BEGINS TO DROP INTO THE BROAD TROUGH OVER THE EASTERN UNITED STATES.
THIS WILL FORCE WINDS TO BACK THURSDAY BRINGING WARMER AIR BACK INTO
THE REGION. TEMPERATURES WILL RESPOND WITH HIGHS THURSDAY ABOUT 5 TO
7 DEGREES WARMER THAN WEDNESDAY.

FRIDAY THROUGH MONDAY...

AT THE BEGINNING OF THIS FORECAST PERIOD WE FIND A DEEP AND BROAD
TROUGH LOCATED ACROSS THE EASTERN PORTION OF THE UNITED STATES.
ANOTHER IN A SERIES OF JETS WILL DROP INTO THE BASE AND SHARPEN UP
THE TROUGH. THERE IS STILL SOME UNCERTAINTY BETWEEN THE LONG RANGE
MODELS ON THE POSITION OF THIS SYSTEM WITH THE GFS FURTHER WEST AND
DEEPER THAN THE ECMWF AND THE GFS GIVES US SOME LIGHT PRECIPITATION
ACROSS THE BLUEGRASS REGION FRIDAY MORNING. FOR NOW WE WILL FOLLOW
THE ECMWF AND KEEP THAT AREA DRY.

IN THE WAKE OF THE S/W THE UPPER LEVEL FLOW WILL BECOME MORE ZONAL
HEADING INTO THE WEEKEND. TEMPERATURES WILL RESPOND AND SHOULD RISE
ABOVE NORMAL FOR THE MIDDLE OF NOVEMBER. AN APPROACHING TROUGH EARLY
NEXT WEEK SHOULD BRING SOME PRECIPITATION TO THE LOWER OHIO VALLEY
ESPECIALLY OVER THE WESTERN PORTION OF THE REGION.

&&

.AVIATION (18Z TAFS)...

COMBINATION OF APPROACHING COLD FRONT AND HIGH PRESSURE TO THE SOUTH
WILL LET GRADIENT WINDS STAY UP THIS AFTERNOON.  SOUTHWEST WINDS OF
15 TO 20 MPH WITH HIGHER GUSTS ARE EXPECTED AT THE TAF SITES.  SFC
COLD FRONT IS FORECAST TO PUSH TO NEAR THE OHIO RIVER BY 22-01Z AND
THEN SOUTHEAST OF ALL THE TAF SITES BY 06Z.  SCT ELEVATED CONVECTION
WILL CONTINUE TO MOVE ACROSS THE AREA THIS AFTERNOON.  EARLY
ON...MAIN SITE THAT WILL BE AFFECTED WILL BE KLEX.
HOWEVER...ADDITIONAL CONVECTION IS ANTICIPATED THAT WILL AFFECT ALL
SITES ONCE AGAIN.  AS FOR CATS...MAINLY VFR CONDITIONS EARLY ON AT
ALL THE TAF SITES WITH BKN CIGS AT AROUND 4-5KFT.  SOME MVFR AND
TEMPO IFR CONDITIONS ARE EXPECTED AS THE FRONT GOES BY...FOLLOWED BY
A RETURN TO VFR CONDITIONS AFTER 06/06Z TONIGHT.

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

&&

SHORT TERM...MJ
AVIATION.....MJ
LONG TERM....JA
Hazardous weather outlook, Nov 5, 2:45 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST MON NOV 5 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EST MON NOV 5 2007 /245 PM CST MON NOV 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AHEAD OF A FAST MOVING COLD FRONT...SHOWERS AND THUNDERSTORMS WILL
MOVE EASTWARD THROUGH THE REGION THIS EVENING.  THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINS...FREQUENT LIGHTNING...GUSTY
WINDS AND PEA TO MARBLE SIZED HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT ARE REQUESTED TO CONTACT THE
NATIONAL WEATHER SERVICE WITH ANY REPORTS OF HAIL OR WIND DAMAGE.

MJ

In the hours before

Special weather statement, Nov 5, 12:55 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EST MON NOV 5 2007

INZ077-078-092-051930-
CLARK-SCOTT-WASHINGTON-
155 PM EST MON NOV 5 2007

...A STRONG THUNDERSTORM AFFECTING CLARK...SCOTT AND WASHINGTON
COUNTIES IN SOUTH CENTRAL INDIANA...

AT 148 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF SALEM...OR 27 MILES
NORTHWEST OF LOUISVILLE...AND MOVING EAST AT 40 MPH.

OCCASIONAL LIGHTNING...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
34 AND 35.

JA
Special weather statement, Nov 5, 1:25 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EST MON NOV 5 2007

INZ076-077-084-090>092-052000-
CLARK-CRAWFORD-FLOYD-HARRISON-ORANGE-WASHINGTON-
225 PM EST MON NOV 5 2007

...A STRONG THUNDERSTORM AFFECTING CLARK... CRAWFORD... FLOYD... AND
HARRISON COUNTIES IN SOUTH CENTRAL INDIANA.

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENGLISH...OR 37 MILES SOUTH OF BEDFORD...AND
MOVING EAST AT 55 MPH.

OCCASIONAL LIGHTNING...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JA
Special weather statement, Nov 5, 2:13 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 PM EST MON NOV 5 2007

INZ092-KYZ030-031-033-034-052045-
CLARK-HENRY-JEFFERSON-OLDHAM-SHELBY-
313 PM EST MON NOV 5 2007

...A STRONG THUNDERSTORMS AFFECTING CLARK COUNTY INDIANA ...
HENRY... JEFFERSON... OLDHAM AND SHELBY COUNTIES IN KENTUCKY ...

AT 307 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEFFERSONVILLE...OR 6 MILES NORTH OF
LOUISVILLE...AND MOVING EAST AT 40 MPH.

FREQUENT LIGHTNING...HEAVY RAIN ...SMALL HAIL...AND GUSTY WINDS OF
AROUND 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  5 MILES NORTH OF MIDDLETOWN BY 320 PM EST.
  5 MILES SOUTH OF LA GRANGE BY 325 PM EST.

JA
Special weather statement, Nov 5, 2:59 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM EST MON NOV 5 2007

KYZ035-036-052130-
FRANKLIN-SCOTT-
359 PM EST MON NOV 5 2007

...A STRONG THUNDERSTORM AFFECTING FRANKLIN AND SCOTT COUNTIES...

AT 358 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANKFORT...OR 18 MILES WEST OF
GEORGETOWN...AND MOVING EAST AT 45 MPH.

FREQUENT DEADLY LIGHTNING...PENNY SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... AND A BRIEF PERIOD OF HEAVY RAIN...  ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR GEORGETOWN BY 415 PM EST.

JA
Special weather statement, Nov 5, 3:16 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EST MON NOV 5 2007

KYZ027-028-053-052145-
GRAYSON-HARDIN-LARUE-
416 PM EST MON NOV 5 2007

...STRONG THUNDERSTORMS AFFECTING PORTIONS OF GRAYSON...HARDIN AND
   LARUE COUNTIES...

AT 307 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEITCHFIELD...OR 39 MILES NORTH OF BOWLING
GREEN...AND MOVING EAST AT 55 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR HODGENVILLE BY 440 PM EST.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
November 5, 3:33 PM CST
Where
Logan County, 1.3 mi ESE of Jerico
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.990, -86.950

A tree fell on a home at Lewisburg.

Hail, Bourbon

When
November 5, 4:50 PM EST
Where
Bourbon County, 0.88 mi SW of Paris
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.210, -84.260

Thunderstorm Wind, Barren

When
November 5, 5:26 PM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.000, -85.920

Four to 6 large utility poles were downed, and a large pole barn was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60182, 60181, 60183.